Statistical Arbitrage with Pairs Trading

Goncu A., Akyildirim E.

INTERNATIONAL REVIEW OF FINANCE, vol.16, no.2, pp.307-319, 2016 (SSCI) identifier identifier

  • Publication Type: Article / Review
  • Volume: 16 Issue: 2
  • Publication Date: 2016
  • Doi Number: 10.1111/irfi.12074
  • Journal Indexes: Social Sciences Citation Index (SSCI), Scopus
  • Page Numbers: pp.307-319
  • Akdeniz University Affiliated: Yes


We analyze statistical arbitrage with pairs trading assuming that the spread of two assets follows a mean-reverting Ornstein-Uhlenbeck process around a long-term equilibrium level. Within this framework, we prove the existence of statistical arbitrage and derive optimality conditions for trading the spread portfolio. In the existence of uncertainty in the long-term mean and the volatility of the spread, statistical arbitrage is no longer guaranteed. However, the asymptotic probability of loss can be bounded as a function of the standard error of the model parameters. The proposed framework provides a new filtering technique for identifying best pairs in the market. Backtesting results are given for some of the pairs of stocks that are studied in the literature.